Tennessee, 2011

Strong Wind in Tennessee, March 9, 2011

March 9, 2011 · NWS OHX · 4 events in 3 counties and zones

As a strong surface pressure gradient occurred across the Cumberland Plateau Region of Middle Tennessee during the mid morning hours on Wednesday, March 9th, gusty surface winds resulted in damage across three counties within this region.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

As a strong surface pressure gradient occurred across the Cumberland Plateau Region of Middle Tennessee during the mid morning hours on Wednesday, March 9th, gusty surface winds resulted in damage across three counties within this region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 9, 8:54 AM CST, 6 minutes earlier.

Area forecast discussion, Mar 9, 8:54 AM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
854 AM CST WED MAR 9 2011

.UPDATE...
WESTERN EDGE OF THE WIDESPREAD RAINFALL IS NOW PUSHING THROUGH THE
PLATEAU. SFC ANALYSIS PLACES THE COLD FRONT BACK TO THE WEST AND
IS ROUGHLY PARALLEL TO THE MS RIVER. LOW CLOUDS EXTEND WELL WEST
OF THE FRONTAL BOUNDARY. MODELS IN AGREEMENT WITH JUST GENERALLY LIGHT
PRECIP AMOUNTS THROUGH THE DAY.

FOR THE UPDATE...WILL LOWER POPS DOWN TO THE CHANCE CATEGORY AND
CONTINUE TO UTILIZE THE SCT WORDING FOR THE SHOWER COVERAGE.
INSTABILITY PRIOR TO THE FROPA SILL LOOKS WEAK. THUS...WILL
CONTINUE TO LEAVE THE MENTION OF TSTMS OUT OF THE FCST.

UPDATE WILL BE SENT WITHIN THE HOUR...ONCE THE WIDESPREAD PRECIP
CLEARS OUR EASTERN MOST AREAS.

&&

.PREV DISCUSSION... /ISSUED 545 AM CST WED MAR 9 2011/

UPDATE...AM DROPPING THE FLOOD WATCH. EXPECTED RAINFALL AMOUNTS
OVERNIGHT SIMPLY HAVE NOT MATERIALIZED, AND RAIN IS NOW ENDING
ACROSS OUR WESTERN COUNTIES. SEE NO REASON TO CONTINUE THE WATCH.
AM UPDATING THE PUBLIC FORECAST ACCORDINGLY, WITH LOWER POP'S AND
REDUCED QPF IN THE GRIDS.

PREV DISCUSSION... /ISSUED 443 AM CST WED MAR 9 2011/

UPDATE...ADDED AVIATION SECTION.

AVIATION...BNA/CSV...EXPECT IFR WX A GOOD PART OF THE DAY AS A
COLD FRONT MAKES ITS WAY TOWARD MIDDLE TENNESSEE. LOOK FOR A
REPRIEVE FROM THE RAIN LATE MORNING THROUGH AFTERNOON, AS THE
WINDS SHIFT TO THE NW AND DIMINISH WITH THE FROPA. OCCLUDED-
FRONTAL MOISTURE WILL BEGIN TO ADVECT IN DURING THE EVENING AND
OVERNIGHT, W/ LOW CLOUDS AND LIGHT RAIN REDEVELOPING.

PREV DISCUSSION... /ISSUED 211 AM CST WED MAR 9 2011/

DISCUSSION...SURFACE MAP AT 07Z SHOWS A 1007 MB LOW CENTERED JUST
NW OF STL W/ COLD FRONT STRETCHING SOUTHWARD THROUGH THE ARKLATEX
AND A WARM FRONT JUST NORTH OF MIDDLE TENNESSEE. SATELLITE IMAGERY
SHOWS COLDEST CLOUD TOPS OVER CENTRAL MS/AL, ALTHOUGH PLENTY OF
MOISTURE OVER MIDDLE TENNESSEE AS EVIDENCED BY THE STRONGER RADAR
ECHOES MOVING ACROSS THE TENNESSEE RIVER. EVENING SOUNDING FROM
OHX SHOWS NO INSTABILITY, WITH A STRONG SURFACE-BASED INVERSION IN
PLACE. THE PROFILE HAS NO DOUBT CHANGED DRASTICALLY SINCE THE WARM
FRONTAL PASSAGE EARLIER THIS EVENING, ALTHOUGH NOT SEEING ANY
LIGHTNING ACTIVITY IN OUR AREA EVEN NOW. GFS SHOWS DEEPEST
MOISTURE PULLING OUT OF MIDDLE TENNESSEE BETWEEN 12Z AND 18Z, WITH
THE COLD FRONT SWEEPING THROUGH BETWEEN 18Z AND 00Z THIS
AFTERNOON. SIGNIFICANT WRAP-AROUND MOISTURE WILL THEN FOLLOW,
KEEPING LOW CHANCE POP'S IN FOR TONIGHT, THURSDAY, AND THURSDAY
EVENING. EXPECT TEMPERATURES THURSDAY NIGHT TO DROP TO FREEZING
MOST AREAS, ALTHOUGH MOISTURE SHOULD PULL OUT BEFORE PRECIPITATION
HAS A CHANCE TO SWITCH OVER TO SNOW. SPC IS KEEPING THE SLIGHT
RISK AREA FAR TO OUR SOUTH, ALTHOUGH A FEW THUNDERSTORMS REMAIN
POSSIBLE WITH THIS AIR MASS, ESPECIALLY WITH WARMER LOW-LEVEL AIR
ADVECTING INTO THE MID STATE.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21
Hazardous weather outlook, Mar 9, 5:54 AM CST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
554 AM CST WED MAR 9 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-101130-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
554 AM CST WED MAR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ROSE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind. Local standard time, as filed.

Strong Wind, Putnam

When
March 9, 9:00 AM CST
Where
Putnam forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.141, -85.495 (the zone’s center; the record gives no point)

Gas pump was blown over at the corner of U.S Highway 70 North and C C Camp Road in Cookeville.

Strong Wind, Fentress

When
March 9, 9:21 AM CST
Where
Fentress forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.381, -84.932 (the zone’s center; the record gives no point)

Strong winds were lifting a roof off of a trailor. Specific details concerning the type of trailer, damage type, and cost associated with any damage amount to the trailer were unknown.

Strong Wind, Fentress

When
March 9, 9:30 AM CST
Where
Fentress forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.381, -84.932 (the zone’s center; the record gives no point)

A large pine tree was blown down in a yard in Grimsley.

Strong Wind, Van Buren

When
March 9, 9:30 AM CST
Where
Van Buren forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$10,000
Reported by
Public
Coordinates
35.696, -85.453 (the zone’s center; the record gives no point)

Power lines and shallow rooted trees were blown down just northeast of Spencer.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290026, 290027, 290028, 290029.